Alert archive / North Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Bismarck, ND

August 12, 2006Burke County, Ward County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 12, 2006, 3:07 AM CDT for Burke County, Ward County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2006, 3:07 AM CDT (08:07 UTC)
Expired
Aug 12, 2006, 6:00 AM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Burke County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.1 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 120808
FFWBIS
NDC013-101-121100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
307 AM CDT SAT AUG 12 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  SOUTHERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 600 AM CDT

* AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOWBELLS
  AND POWERS LAKE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING.

LAT...LON 4874 10287 4856 10286 4856 10227 4883 10201

$$

LEBLANG
2 follow-up statements
000
WGUS73 KBIS 120847
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT SAT AUG 12 2006

NDC013-101-121100-
BURKE ND-WARD ND-
345 AM CDT SAT AUG 12 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
EXTREME NORTHWESTERN WARD AND SOUTHERN BURKE COUNTIES...

AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA. RADAR INDICATES THAT UP TO 4 INCHES OF RAIN MAY HAVE
FALLEN OVER PARTS OF SOUTHERN BURKE COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POWERS LAKE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING.

LAT...LON 4874 10287 4856 10286 4856 10227 4883 10201

$$

RSL
000
WGUS73 KBIS 121059
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
559 AM CDT SAT AUG 12 2006

NDC013-101-121109-
BURKE ND-WARD ND-
559 AM CDT SAT AUG 12 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 AM CDT(500 AM MDT) FOR
EXTREME NORTHWESTERN WARD AND SOUTHERN BURKE COUNTIES...

THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A SIGNIFICANT FLASH
FLOODING THREAT.

LAT...LON 4874 10287 4856 10286 4856 10227 4883 10201

$$

RSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:35 PM CDT, 12 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 2:35 PM CDT, 12 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 PM CDT FRI AUG 11 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
FORECAST PROBLEM IN THE SHORT TERM WILL BE CONVECTION CHANCES AND
SEVERE POTENTIAL TONIGHT THROUGH SUNDAY.

THINGS ARE SHAPING UP FOR AN ACTIVE PATTERN OVER THE NEXT FEW DAYS
WITH A LINGERING SURFACE TROUGH AND SEVERAL IMPULSES MOVING THROUGH
A SOUTHWEST UPPER FLOW.

TONIGHT...SURFACE TROUGH CURRENTLY IN EASTERN MONTANA WILL MAKE ITS
WAY SLOWLY EAST. INCREASING SOUTHERLY WINDS OVER OUR CWA TODAY
SHOULD CONTINUE TO POOL LOW LEVEL MOISTURE AHEAD OF THE FRONT. AS
CONVECTION FIRES ALONG THE SURFACE TROUGH...WITH THE AID OF A
SHORTWAVE SHOWN MOVING INTO SOUTHEAST MONTANA ON LATEST WV
IMAGERY...IT WILL MOVE INTO A FAVORABLE ENVIRONMENT WITH 30-40 KNOTS
OF SHEAR AND DECENT LOW LEVEL MOISTURE. LOOK FOR ELEVATED
THUNDERSTORMS TO EVOLVE INTO A MCS THIS EVENING AND TRACK ACROSS THE
CWA. GREATEST THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS. VERY HIGH K INDICES ON THE 12Z MODEL RUNS WOULD INDICATE A
HEAVY RAIN THREAT AS WELL. WILL MENTION THESE IN ZONES. THINGS SHIFT
EAST ON SATURDAY...BUT EASTERN HALF OF THE CWA WILL REMAIN UNDER THE
THREAT OF SEVERE WEATHER. WILL MENTION SEVERE ON SATURDAY AS WELL.

SATURDAY NIGHT AND SUNDAY...THE MAIN UPPER TROUGH MOVES THROUGH THE
CWA. ALTHOUGH SEVERE THREAT WILL BE DIMINISHED...SHOWERS AND
THUNDERSTORMS WILL STILL BE SCATTERED ACROSS THE CWA. SYSTEM FINALLY
PUSHES EAST SUNDAY EVENING AND HIGH PRESSURE BUILDS OVER THE CWA FOR
THE REST OF THE SHORT TERM PERIOD.

EXCEPT FOR COOLING THINGS OFF ON SUNDAY...VERY FEW CHANGES TO
TEMPERATURES THROUGH THE PERIOD.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
REALLY NO CHANGES IN THE EXTENDED. JUST TWEAKED TEMPS A FEW
DEGREES...MODIFIED WINDS TO HPC GUIDANCE SUGGESTING SLOWER EASTWARD
MOVEMENT OF MID WEEK SYSTEM...AND TWEAKED DEWPOINTS SOME.

MODELS STILL IN VERY GOOD AGREEMENT WITH DIGGING PACIFIC TROUGH
TUES INTO WED WITH BROAD RIDGING OVER CENTRAL US. PACIFIC TROUGH
STARTS TO MOVE EAST ON WEDNESDAY...BRINGING SOUTHWEST FLOW INTO THE
REGION. TUESDAY NIGHT INTO WEDNESDAY MORNING LOOKS LIKE ELEVATED
THUNDERSTORMS ARE STILL POSSIBLE WITH WARM AIR AND MOISTURE
ADVECTION AROUND 850 MB...BELOW STEEPINING MID LEVEL LAPSE RATES.
LEE SIDE LOW DEVELOPMENT STILL PROGGED IN EASTERN MONTANA WITH
EASTWARD MOVEMENT OF PACIFIC TROUGH. THIS LOW WILL PUSH EAST VERY
SLOWLY WED INTO FRI MORNING...AND BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE REGION IN THAT TIME PERIOD. MODEL CONSISTENCY
LOOKS TO DEPART BY FRI INTO SAT WITH STRENGTH AND PLACEMENT OF
ALASKAN UPPER LEVEL LOW. GFS TRENDS TO A COOLER SOLUTION FOR NEXT
WEEKEND WITH ECMWF TENDING TOWARD AT LEAST CLIMATOLOGY.

TUESDAY LOOKS TO BE AT OR LITTLE ABOVE NORMAL WITH DAYTIME
HIGHS...WITH TEMPS IN THE 80S. WARMER TEMPS INTO THE 90S ARE
POSSIBLE ON WED INTO THURS. COLD FRONT WILL MOVE THROUGH THE REGION
FRIDAY AND TEMPS WILLS TREND BACK TO THE 80S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/JC
Hazardous weather outlook, Aug 11, 9:56 AM CDT, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
956 AM CDT FRI AUG 11 2006

NDZ001>004-009>012-017>021-031>033-040-041-043-044-121500-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
SLOPE-HETTINGER-BOWMAN-ADAMS-
956 AM CDT FRI AUG 11 2006 /856 AM MDT FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND WIND GUSTS GREATER THAN 60
MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE NORTH CENTRAL
THIS EVENING.

A COLD FRONT WILL MOVE EAST OUT OF MONTANA...TRIGGERING
THUNDERSTORM DEVELOPMENT IN WESTERN NORTH DAKOTA THIS AFTERNOON.
THE THUNDERSTORMS WILL ORGANIZE INTO A COMPLEX AND PUSH NORTHEAST
ACROSS CENTRAL PORTIONS OF THE STATE BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

NDZ005-013-022-023-025-034>037-042-045>048-050-051-121500-
ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
956 AM CDT FRI AUG 11 2006 /856 AM MDT FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND WIND GUSTS GREATER THAN 60
MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE NORTH CENTRAL
THIS EVENING.

A COLD FRONT WILL MOVE EAST OUT OF MONTANA...TRIGGERING
THUNDERSTORM DEVELOPMENT IN WESTERN NORTH DAKOTA THIS AFTERNOON.
THE THUNDERSTORMS WILL ORGANIZE INTO A COMPLEX AND PUSH NORTHEAST
ACROSS CENTRAL PORTIONS OF THE STATE BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON EAST OF A
LINE FROM ROLLA TO HETTINGER. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS.

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY EAST ACROSS THE STATE
TOMORROW. THE FRONT WILL IGNITE THUNDERSTORMS BY THE
AFTERNOON...WHICH WILL PUSH EAST ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TOMORROW AFTERNOON.

JC

In the hours before

Local storm report, Aug 11, 10:29 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             4 N CROSBY              48.97N 103.29W
08/11/2006  M1.75 INCH       DIVIDE             ND   TRAINED SPOTTER

&&

JVINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:13 PM CDTSevere Thunderstorm WarningBISMcKenzie62 min
Aug 11, 7:18 PM CDTSevere Thunderstorm WarningBISDivide57 min
Aug 11, 8:12 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail, Williams63 min
Aug 11, 8:14 PM CDTSevere Thunderstorm WarningBISDivide38 min
Aug 11, 8:29 PM CDTSevere Thunderstorm WarningBISBurke, Ward50 min
Aug 11, 8:52 PM CDTTornado WarningBISRenville, Ward38 min
Aug 11, 9:26 PM CDTSevere Thunderstorm WarningBISBottineau, Renville38 min
Aug 11, 10:12 PM CDTSevere Thunderstorm WarningBISWard30 min
Aug 11, 10:45 PM CDTSevere Thunderstorm WarningBISMcHenry45 min
Aug 11, 11:27 PM CDTSevere Thunderstorm WarningBISBottineau21 min
Aug 12, 8:55 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward34 min
Aug 12, 12:55 PM CDTSevere Thunderstorm WarningBISMcHenry65 min
Aug 12, 1:19 PM CDTSevere Thunderstorm WarningBISPierce56 min
Aug 12, 2:49 PM CDTSevere Thunderstorm WarningBISSheridan56 min

Nearby

Flash Flood Warnings in North Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.